Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Grand Rapids, MI

June 8, 2007Lake County, Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 8, 2007, 1:26 AM EDT for Lake County, Mason County, Oceana County, Michigan. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2007, 1:26 AM EDT (05:26 UTC)
Expired
Jun 8, 2007, 2:00 AM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Lake County, MI, Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 121 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 1:30 AM EDTTSTM WND DMG1 W Freesoil, MITREE DOWN
Jun 8, 1:30 AM EDTTSTM WND DMG3 S Freesoil, MI2 TREES DOWN ON CUSTER ROAD BETWEEN FOUNTAIN AND FREESOIL
Jun 8, 1:30 AM EDTTSTM WND DMGScottville, MILARGE MAPLE BRANCH FELL DOWNTOWN.
Jun 8, 1:35 AM EDTTSTM WND DMGLudington, MIPOWER POLE SNAPPED DOWNTOWN.
Jun 8, 1:45 AM EDTTSTM WND DMGLuther, MITREE DOWN ON KINGS HWY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 11:14 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 080527
SVRGRR
MIC085-105-127-080600-
/O.NEW.KGRR.SV.W.0039.070608T0526Z-070608T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
126 AM EDT FRI JUN 8 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL MICHIGAN
  LAKE COUNTY IN WEST CENTRAL MICHIGAN
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 200 AM EDT

* AT 125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FOUNTAIN...OR ABOUT 14
  MILES NORTHWEST OF BALDWIN...AND MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEACOCK...LITTLE MANISTEE AND WOLF LAKE BY 135 AM EDT
  LUTHER BY 140 AM EDT
  BRISTOL BY 145 AM EDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4382 8642 4410 8650 4418 8638 4417 8608
      4413 8604 4417 8592 4417 8557 4417 8557
      4393 8557 4383 8576 4383 8604 4363 8605
      4349 8620 4349 8646 4360 8653 4369 8653

$$

TURNAGE
1 follow-up statement
000 
WWUS53 KGRR 080556
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
156 AM EDT FRI JUN 8 2007

MIC085-105-127-080606-
/O.EXP.KGRR.SV.W.0039.000000T0000Z-070608T0600Z/
MASON MI-LAKE MI-OCEANA MI-
156 AM EDT FRI JUN 8 2007

...THE SEVERE THUNDERSTORM WARNING FOR OCEANA...LAKE AND MASON
COUNTIES WILL BE ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 4382 8642 4410 8650 4418 8638 4417 8608
      4413 8604 4417 8592 4417 8557 4417 8557
      4393 8557 4383 8576 4383 8604 4363 8605
      4349 8620 4349 8646 4360 8653 4369 8653

$$
OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 11:25 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 7, 11:25 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1125 PM EDT THU JUN 7 2007

.UPDATE...
WE WILL ISSUE A QUICK ZONE UPDATE FOR THE TORNADO WATCH HEADLINE NOW
IN EFFECT FOR OUR WESTERN/NW CWA UNTIL 6 AM FRIDAY. STRONG TO SEVERE
STORMS ARE LIKELY TO DEVELOP IN OUR NW CWA AFTER MIDNIGHT AS THE
FRONT MOVES CLOSER AND LLJ CONTINUES TO STRENGTHEN. ISOLATED TORNADOES
ARE POSSIBLE GIVEN VALUES OF SPEED SHEAR AND LOWERING LCL HEIGHTS
OVERNIGHT IN CONJUNCTION WITH THE INSTABILITY OUT AHEAD OF THE
FRONT. WIND DAMAGE AND HAIL THREATS WILL ALSO CONTINUE OVERNIGHT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT UNTIL
6 AM FOR CLARE... ISABELLA... MECOSTA... MONTCALM... OSCEOLA...
ALLEGAN... KENT... OTTAWA... VAN BUREN... LAKE... MASON...
NEWAYGO... OCEANA AND MUSKEGON COUNTIES UNTIL 6 AM EDT FRIDAY.

WIND ADVISORY UNTIL 8 AM EDT FRIDAY FOR THE ENTIRE CWA.

LM...SMALL CRAFT ADVISORY FROM 5 AM EDT TO 4 PM EDT FRIDAY FOR
LMZ844>849.

GALE WARNING UNTIL 5 AM EDT FRIDAY FOR LMZ844>849.

&&

LAURENS
Hazardous weather outlook, Jun 7, 11:12 AM EDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EDT THU JUN 7 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1112 AM EDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER EXISTS TONIGHT FOR AREAS WEST OF A
LINE FROM KALAMAZOO TO ALMA...WITH A SLIGHT RISK TO THE EAST.

THE MAIN THREAT TONIGHT IS DAMAGING STRAIGHT LINE THUNDERSTORM WINDS
IN EXCESS OF 60 MPH... BUT LARGE HAIL IS ALSO POSSIBLE. ISOLATED
TORNADOES CANNOT BE RULED OUT EITHER.

A SQUALL LINE IS EXPECTED TO DEVELOP OVER WISCONSIN LATE THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT... THEN
RACE RAPIDLY EAST AT 50 MPH ACROSS LAKE MICHIGAN.

THE SQUALL LINE SHOULD REACH THE LAKE MICHIGAN SHORELINE NORTH OF
HOLLAND AROUND MIDNIGHT...AND A KALAMAZOO TO ALMA LINE BY ABOUT 3
AM. THE STORMS MAY TEND TO WEAKEN A BIT AS THEY MOVE FARTHER
EAST...BUT COULD STILL CONTAIN DAMAGING WIND GUSTS AND HAIL.

SOUTH WINDS WILL GUST AS HIGH AS 50 MPH THIS AFTERNOON AND TONIGHT
AS A STRONG STORM MOVES NORTHEAST THROUGH MINNESOTA INTO SOUTHERN
CANADA. THE GUSTY WINDS WILL DIMINISH AFTER THE SQUALL LINE...AHEAD
OF THE COLD FRONT MOVES ACROSS THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE WEATHER EXISTS FRIDAY EAST OF A LINE FROM
BATTLE CREEK TO LANSING... BEFORE THE COLD FRONT CLEARS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT... AND POSSIBLY
FRIDAY FOR AREAS EAST OF BATTLE CREEK AND LANSING.

LMZ844>849-080900-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1112 AM EDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER EXISTS TONIGHT. THE MAIN THREAT IS
DAMAGING STRAIGHT LINE THUNDERSTORM WINDS IN EXCESS OF 60 MPH... BUT
LARGE HAIL IS ALSO POSSIBLE. ISOLATED TORNADOES CANNOT BE RULED OUT
EITHER.

A SQUALL LINE IS EXPECTED TO DEVELOP OVER WISCONSIN LATE THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT... THEN
RACE RAPIDLY EAST AT 50 MPH ACROSS LAKE MICHIGAN. IT SHOULD REACH
THE LAKE MICHIGAN SHORELINE NORTH OF HOLLAND AROUND MIDNIGHT...AND
SOUTH OF HOLLAND BY 2 AM.

SOUTH WINDS TO 30 KNOTS WILL CREATE WAVES OF 4 TO 7 FEET NORTH OF
WHITEHALL TODAY AND TONIGHT...AND 3 TO 6 FEET SOUTH OF WHITEHALL.
THIS WILL POSE A THREAT TO SMALL CRAFT AS WELL AS ANYONE SWIMMING AT
AREA BEACHES OR VENTURING OUT ON PIERS. RIP CURRENTS WILL BE
POSSIBLE...MAINLY NEAR PIERS SINCE THE WIND WILL BE NEARLY PARALLEL
TO THE SHORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WAVES AROUND 4 FEET AND DANGEROUS RIP CURRENTS ARE LIKELY ON FRIDAY
DUE TO STRONG WEST WINDS BEHIND THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

MEADE WDM

In the hours before

Special weather statement, Jun 7, 11:17 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1117 PM EDT THU JUN 7 2007

MIZ037-038-043-044-050-056-057-064-080500-
ALLEGAN-KENT-LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-OTTAWA-
1117 PM EDT THU JUN 7 2007

...SPECIAL WEATHER STATEMENT...

AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS OVER SOUTHEASTERN WISCONSIN. THESE
STORMS WERE MOVING NORTHEAST AT 50 MPH. AT THIS RATE OF SPEED...THE
MICHIGAN LAKESHORE FROM LUDINGTON TO HOLLAND CAN EXPECT THESE
STORMS BY 1 AM EDT.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL BE POSSIBLE WITH
THESE STORMS AS THEY CROSS LAKE MICHIGAN.

A TORNADO WATCH IS IN EFFECT UNTIL 6 AM EDT. BE PREPARED TO TAKE
SHELTER IF STORMS APPROACH YOUR AREA.

LAT...LON 4383 8763 4311 8836 4256 8553 4424 8604

TURNAGE
Local storm report, Jun 7, 11:38 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1138 PM EDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG JACKSON                 42.24N 84.40W
06/07/2007                   JACKSON            MI   COUNTY OFFICIAL

            SEVERAL TREES DOWN ACROSS JACKSON COUNTY. TWO OF THEM
            FELL ON HOUSES.

&&

OSTUNO
Local storm report, Jun 7, 11:43 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 PM EDT THU JUN 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     NON-TSTM WND GST KENTWOOD                42.88N 85.59W
06/07/2007  E50.00 MPH       KENT               MI   NWS EMPLOYEE

            AT LEAST 50 MPH GUST BLEW OVER FURNITURE.

1210 PM     NON-TSTM WND DMG HOLLAND                 42.77N 86.10W
06/07/2007                   OTTAWA             MI   BROADCAST MEDIA

            LOCAL NEWSPAPER REPORTS DAMAGE TO BUILDING AT 40TH AND
            WASHINGTON. SHEET METAL ROOFING DAMAGED.

1254 PM     NON-TSTM WND DMG WHITE CLOUD             43.55N 85.77W
06/07/2007                   NEWAYGO            MI   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ACROSS THE ENTIRE COUNTY.

0300 PM     NON-TSTM WND DMG JACKSON                 42.24N 84.40W
06/07/2007                   JACKSON            MI   COUNTY OFFICIAL

            SEVERAL TREES DOWN ACROSS JACKSON COUNTY. TWO OF THEM
            FELL ON HOUSES.

0455 PM     NON-TSTM WND DMG PORTAGE                 42.20N 85.59W
06/07/2007                   KALAMAZOO          MI   TRAINED SPOTTER

            1 TO 2 INCH DIAMETER LIMBS DOWN. WIND GUSTS ESTIMATED AT
            AROUND 40 MPH.

0615 PM     NON-TSTM WND DMG ALTO                    42.86N 85.38W
06/07/2007                   KENT               MI   TRAINED SPOTTER

            TREE DOWN IN ROAD.

&&
WINDS GUSTING IN THE 35 TO 50 MPH RANGE BROUGHT DOWN NUMEROUS TREES
ACROSS SOUTHWEST LOWER MICHIGAN ON THURSDAY AFTERNOON AND EVENING.
THESE WINDS WERE NOT ASSOCIATED WITH THUNDERSTORMS...THEY WERE CAUSED
BY A TIGHT PRESSURE GRADIENT FROM AN UNUSUALLY STRONG AREA OF LOW
PRESSURE ACROSS THE UPPER MIDWEST.

OSTUNO
Special weather statement, Jun 8, 12:50 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 AM EDT FRI JUN 8 2007

MIZ043-044-050-080545-
MUSKEGON-NEWAYGO-OCEANA-
1250 AM EDT FRI JUN 8 2007

...SPECIAL WEATHER STATEMENT...

AT 1247 AM EDT(1147 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF HART TO 45 MILES SOUTHWEST OF MONTAGUE...MOVING EAST AT
65 MPH.

DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THESE STORMS
WHEN THEY REACH WEST MICHIGAN BETWEEN 1 AM AND 2 AM.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
PENTWATER...HART...WHITEHALL...MONTAGUE...MUSKEGON AND HESPERIA.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4380 8659 4308 8660 4318 8596 4325 8583
      4380 8582

OSTUNO
Local storm report, Jun 8, 1:08 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
108 AM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     MARINE TSTM WIND 7 NNW LUDINGTON         44.05N 86.50W
06/07/2007  M47 MPH          MASON              MI   OFFICIAL NWS OBS

            MEASURED AT BIG SABLE POINT... STATION BSBM4

&&

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 11:17 PM EDTSpecial Weather StatementGRRMason, Muskegon, Oceana, Ottawa103 min
Jun 7, 11:35 PM EDTSpecial Marine WarningGRR55 min
Jun 8, 12:20 AM EDTSevere Thunderstorm WarningGRRMason25 min
Jun 8, 12:27 AM EDTSpecial Marine WarningGRR48 min
Jun 8, 12:42 AM EDTSevere Thunderstorm WarningGRRMason48 min
Jun 8, 12:45 AM EDTSpecial Marine WarningGRR90 min
Jun 8, 12:50 AM EDTSpecial Weather StatementGRRMuskegon, Oceana55 min
Jun 8, 1:01 AM EDTSevere Thunderstorm WarningGRRLake29 min
Jun 8, 1:03 AM EDTSevere Thunderstorm WarningGRRLake, Mason, Newaygo, Oceana27 min
Jun 8, 1:16 AM EDTSpecial Marine WarningGRR59 min
Jun 8, 1:57 AM EDTSpecial Weather StatementGRRLake, Mason, Muskegon, Newaygo, Oceana, Osceola63 min
Jun 8, 2:32 AM EDTSpecial Weather StatementGRRClare28 min
Jun 8, 2:48 AM EDTSpecial Weather StatementGRRIsabella, Mecosta42 min
Jun 8, 3:02 AM EDTSpecial Weather StatementGRRKent, Ottawa43 min
Jun 8, 3:14 AM EDTSpecial Weather StatementGRRClare46 min
Jun 8, 3:32 AM EDTSpecial Weather StatementGRRIsabella43 min
Jun 8, 3:47 AM EDTSpecial Weather StatementGRRBarry, Ionia28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.